Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

On Citalopram 30mg. Planning for baby. Does this medicine have any effect on sperm count?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
Hi, my husband is a 33 year old male and he's been on Citalopram 30mg for approx 1 year now. He is due to be weaned off them soon, as he seems good in himself now, but we are wanting to try for a baby in the next few weeks and I've been reading conflicting stories on the internet about sperm count etc. Does this medicine affect sperm count? and also, can it have any effect on the baby should my wife get pregnant?
I would also like to know if cortisone steroid injections are detrimental in anyway to conceiving, or to the baby? My husband is due to have one in his knee in the next 2 weeks but will obviously forego this if it is not recommended. Many thanks for your help.
Posted Thu, 9 Aug 2012 in Medicines and Side Effects
Answered by Dr. Kiran Kumar 51 minutes later

Its has been shown in case reports that Selective Serotinin Reuptake Inhibitors such as Citalopram do have effect on male fertility. They lead to delayed ejaculation, reduced sperm motility and eventually reduced sperm concentration.

Infact, many patints on Citalopram caome with complains infectilit.

However, most of the cases have shown that such an effect is not absolute and is also reversible. This means, not that the sperms completely disapear. They are present but at reduced concentration. Also, one you stop the medicine, there is incrase in the sperm counts and motility within 4-6 weeks.
So be reassured as your husband is planning to wean off the medication. There will be no effect on the baby and mother once you conceive.

Also, the intaarticular cortisone steroid injection into the knee joint will not have any effect of the ability to conceive. So there should not be any concern with respect to this.

Hoep this answers your query.

Please get back if you need any further information.

Dr Kiran
Above answer was peer-reviewed by
Follow-up: On Citalopram 30mg. Planning for baby. Does this medicine have any effect on sperm count? 48 minutes later
Hi, thank you for your answer. Does this reduction in sperm concentration / motility etc happen in all cases, and does it also depend on the length of time on the medication, and the dose? My husband has been on the tablets now for around 18 months.

I am just concerned that it may take a long time to conceive while he is on the medication, but I also know you have to be very careful when weaning off this drug, so we would not be able to do this quickly.

Many thanks.
Answered by Dr. Kiran Kumar 1 hour later

I understand your concerns.
Well, the reduction of sperm counts does occur in majlrity who take it. Can't say in 100 % as there is not much data to back. The reports are in form of case reports which in medical literature are weak sources of evidence.

Most reports were in patients who were on the drug for nearly 5 years. So that may be quite reassuring for you.

There is no real data to show the relationship with drug dosage. However logic says that higher dosage will have more adverse effects.

I know it will take time for you to wean the drug. However, as you start weaning, the effect on the sperms would also abate.

It is also likely that you might conceive inspite of him being on drug as the effect of the drug on sperm is not absolute.

My best wishes are with you.


Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor